Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 261, NWS Springfield, MO

July 5, 1996Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 1996, 5:42 AM CDT for Barry County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1996, 5:42 AM CDT (10:42 UTC)
Expired
Jul 5, 1996, 6:30 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Barry County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:48 AM CDTHail 0.88Monett, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 051046
SVRSGF
MOC009-051130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 AM CDT FRI JUL 5 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...BARRY COUNTY
 
AT 541 AM CDT RADAR IN SPRINGFIELD INDICATED TWO SEVERE THUNDERSTORMS
OVER BARRY COUNTY...ONE NEAR MONETT IN THE NORTHERN PORTION OF THE
COUNTY AND A SECOND NEAR CASSVILLE. THESE STORMS WERE MOVING TO THE
SOUTHEAST AT AROUND 15 MPH AND WILL PRODUCE HAIL UP TO ONE INCH IN
DIAMETER ALONG WITH WINDS UP TO 60 MPH...HEAVY RAINFALL AND FREQUENT
^LIGHTNING.
 
THE TOWNS OF MONETT...PURDY AND CASSVILLE ARE IN THE PATH OF THESE
STORMS.
 
MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:43 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 2:43 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 AM CDT FRI JUL 5 1996

PCPN CHANCES THRU NEXT 48 HRS ARE MAIN CONCERN

IR STLT LOOP EARLY THIS AM INDICATED AN AREA OF CLOUDS BUILDING OVER SE
KS/EXTREME SW MO/NE OK. SGF 88D INDICATED WIDELY SCT TRW DEVELOPING
S AND W OF AN OSCEOLA TO SGF AND BRANSON LINE. 03Z PROFILERS INDICATED
SW FLOW AT H8 IMPINGING ON BOUNDARY BETWEEN JLN/TUL WITH SIMILAR
CONVERGENCE AT H7 AS LIKELY CAUSE OF PCPN. WTR VPR LOOP SHOWING H5 WAVE
THAT BROUGHT R+ TO JLN AREA THU AM HAD MOVED WELL SE OF CWA.

INTO EARLY AM...EXPECT SCT SHOWERS AND THUNDERSTORMS TO CONTINUE TO
FORM...WITH A MCS POSSIBLY THE END RESULT. SW 1/3 OF CWA WILL HAVE
BEST PCPN CHCS THROUGH SUNRISE.

00Z MODELS AGAIN NOT FAR APART WITH THEIR SOLUTIONS. NEITHER MODEL
FORECASTS A STRONG H5 WAVE TO MOVE INTO AREA THRU 48 HRS...BUT WITH NW
FLOW...MUST FACTOR INABILITY OF MODELS TO RESOLVE SUCH SMALL SCALE
FEATURES INTO EQUATION. THUS...STILL THINK CHC POPS WARRANTED GIVEN
UNCERTAINY THAT NW FLOW BRINGS...LIKELIHOOD OF INCREASED INSOLATION
TODAY AND PLENTY OF RH TO WORK WITH. WEAK PIECES OF VORT ENERGY THAT
MODELS BRING THROUGH REGION MAY BE STRONG ENOUGH TO CAUSE TRW TO FORM
THIS AFTN WHEN COMBINED WITH HTG. BEST PCPN CHCS WILL BE OVER SW 1/3 OF
CWA AGAIN...CLOSEST TO FRONTAL BOUNDARY AND IN BEST RH FIELD.

TEMPS: MAIN BEEF IS FIRST PERIOD: FAN FORECASTS 81 WHILE THE FWC OFFERS
87. SCT TRW EARLY THIS AM MAY KEEP TEMPS IN CHECK SOMEWHAT TODAY.

SGF BB 082/068 088/069 089 08344
JLN BB 086/069 090/070 091 08454

MS/PM

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.